North Carolina, 2017

Damaging Wind in North Carolina, May 5, 2017

May 5, 2017 · NWS ILM · 1 event in 1 county or zone

Powerful low pressure moved across Kentucky and caused severe weather. Clusters of thunderstorms developed during the evening hours and persisted overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Powerful low pressure moved across Kentucky and caused severe weather. Clusters of thunderstorms developed during the evening hours and persisted overnight. The atmosphere was moderately unstable and strongly sheared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 5, 1:21 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, May 5, 1:21 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
221 AM EDT Fri May 5 2017

.SYNOPSIS...
Showers and thunderstorms will continue to march across the area
this morning associated with a complex storm system moving
across the Tennessee Valley. The rain will end late this morning
leaving a blustery and cooler weekend in its wake. Cool
condtions will persist into early next week with dry conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Friday...Three distinct convective bands continue to
rotate across the area from south to north associated with a
strong mid level cyclone moving through the Tennessee Valley.
The one now entering western South Carolina is associated with
the cold front. High resolution guidance as well as the GFS
insists the lines will merge in the next few hours with better
forcing and higher rainfall to the north then finally
concentrating along the coast with good coupled low and mid
level forcing. I have attempted to align pops in this manner
although for at least a couple of hours categorical and likely
values remain. As the band shapes up along the coast, far
western areas should see a more scattered to isolated nature in
the activity. The band tends to linger along the coast through
at least 15 and possibly 18 UTC. The tornado thread has
decreased inland due to the atmosphere turning over. The coastal
areas continue to have temperatures in the lower to middle 70s
with dewpoints just below hence some surface instability
remains. The tornado watch may need to be extended in these
areas. Beyond this a blustery southwest flow will persist with
decreasing clouds.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 AM Friday...Deep surface low pressure over New York state
Saturday will move into southern Quebec province by Sunday. The real
action will be upstairs where an unusually strong upper level low
centered over the eastern Great Lakes will move very little through
the weekend. The PSU GFS anomalies webpage shows 500 mb heights near
4 standard deviations below normal tonight across WV/PA.

An impressive shortwave trough will rotate around the south end of
this upper low Saturday night, driving a reinforcing shot of cool,
dry air southward across the Carolinas. 500 mb temperatures diving
down to -20C are among the coldest values observed this late in the
spring according to the SPC sounding climatology website. Enough mid-
level moisture should coexist with these cold temperatures aloft and
with dynamic lift just ahead of the shortwave to sustain a line of
showers Saturday evening. Although this activity will be convective
in nature, it won't be surface-based given the dry and rather cool
airmass in place down low in the atmosphere. The best rainfall
potential (30-40 percent forecast PoPs) exists north of Florence,
Marion, Whiteville, and Wilmington. Everything should sweep offshore
after midnight and dry weather will develop for late Saturday
night into Sunday.

Normal highs for this time of year range from 75 on the beaches to
around 80 inland. We won't be achieving these numbers this weekend
with only low-mid 70s expected both days. With clear skies, light
winds, and very dry air in place Sunday night lows should fall into
the 40s inland from the coast. I checked and this isn't even close
to record lows which are in the 30s (!) in Wilmington, Florence and
Myrtle Beach from a cold wave in 1989.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 3 PM Thursday...Unseasonably cool and dry weather will
mark the late weekend to early next week time period, as air
of Canadian origin is pulled into the Carolinas by a large
upper low lifting northward into the Great Lakes and SE Canada.
Deep and dry W-WNW flow aloft and downslope wind flow in the
low levels will make for a comfortable feel with no trace of
mugginess the first half of the week at least, with daytime
highs in the 70s and lows in the 50s. No mentionable POP values
planned for the extended period although by Thursday we should
begin to see in influx of column moisture into the region on
WSW-NW trajectories with temperatures reaching normal readings
for this time of May.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 06Z...Expect MVFR conditions to persist for a few more
hours at all sites with a couple more convective bands to move
across. High resolution guidance paints the coastal areas with
the most significant rainfall beginning around 9-10 UTC so I did
opt to address these areas with TEMPO IFR conditions. MVFR
conditions later this morning will gradually improve to VFR and
persist through the remainder of the period.

Extended outlook...Mainly VFR thru the weekend and into early
next week. Brief MVFR ceilings possible late Fri night into
Saturday morning.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Friday...Winds and seas ramping up as expected with the
convection and stronger low level wind fields. 41013 is now up to
near sustained 25 knots with seas approaching eight feet. A few
gusts over 30 knots have been noted as well. Speeds will likely add
a couple more knots in the next few hours as the strongest of winds
pass by. A range of 25-30 still fits nicely. By later this morning
speeds will begin the drop and end up this afternoon in a 20-25 knot
range where they will remain more or less through early Saturday.
Significant seas appear peak around 12z this morning at 8-11 feet
then begin the slow decent down to 5-7 feet by Saturday morning. The
Gale Warning continues to 6 PM this evening.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 AM Friday...Strong low pressure will move from New York
state on Saturday into southern Quebec by Sunday. A disturbance
pinwheeling around this main low will sweep eastward across the
Carolinas Saturday night bringing a period of strong westerly winds
possibly reaching gale force for several hours in the very tight
pressure gradient. Westerly breezes will continue Sunday but at much
weaker speeds as high pressure over the Mississippi Valley begins to
push eastward.

LONG TERM /MONDAY THROUGH TUESDAY/...
As of 3 PM Wednesday...A very manageable marine period as
offshore flow of moderate strength endures mainly 15 KT or less,
as a low pulls well north of the waters and high pressure
builds in from the northwest. As a result, inshore seas will
remain suppressed, but a little higher offshore as fetch length
is increased. The air column will remain dry this period and no
TSTMS or marine rain showers are expected and no marine fog to
contend with. Seas of 3 feet or less expected much of the
extended period but up to 4 feet offshore on Sunday as seas
still recover from a departing storm system.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning until 6 PM EDT this evening for AMZ250-252-254-
     256.

&&

SYNOPSIS...SHK
NEAR TERM...SHK
SHORT TERM...TRA
LONG TERM...MJC
AVIATION...SHK
Hazardous weather outlook, May 5, 4:23 AM EST, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Wilmington NC
523 AM EDT Fri May 5 2017

NCZ096-099-105-109-SCZ053-055-060930-
Bladen-Columbus-Inland Pender-Inland Brunswick-Inland Horry-
Inland Georgetown-
523 AM EDT Fri May 5 2017

...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-SCZ017-023-024-032-033-039-060930-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
523 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-060930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
523 AM EDT Fri May 5 2017

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small craft conditions will continue through Saturday night with
Gale conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-060930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
523 AM EDT Fri May 5 2017

...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-060930-
Coastal Horry-Coastal Georgetown-
523 AM EDT Fri May 5 2017

...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-060930-
Inland New Hanover-
523 AM EDT Fri May 5 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM EDT THIS MORNING...
...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, May 4, 11:20 PM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1220 AM EDT FRI MAY 5 2017

NCZ096-099-050500-
Columbus NC-Bladen NC-
1220 AM EDT FRI MAY 5 2017

...SPECIAL WEATHER STATEMENT...

At 1219 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Abbottsburg to Southeastern Community
College to near Sidney. Movement was north at 20 mph.

Winds in 30 to 40 mph will be possible with these storms.

Locations impacted include...
Whiteville, Chadbourn, Williams, Abbottsburg, Sidney, Southeastern
Community College, Clarendon, Brunswick, Clarkton and Columbus
Regional Healthcare System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Wilmington.

&&

A tornado watch remains in effect until 300 AM EDT for southeastern
North Carolina.

LAT...LON 3457 7857 3458 7875 3437 7883 3422 7886
      3411 7882 3419 7875 3428 7871 3439 7867
TIME...MOT...LOC 0419Z 193DEG 16KT 3443 7872 3431 7878 3415 7881

DCH
Special weather statement, May 5, 2:27 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
327 AM EDT FRI MAY 5 2017

SCZ032-033-039-053-050800-
Inland Horry SC-Marion SC-Williamsburg SC-Florence SC-
327 AM EDT FRI MAY 5 2017

...Strong thunderstorms to affect Johnsonville, Hemingway, Britton
Neck...

At 326 AM EDT, Doppler radar was tracking a strong thunderstorm over
Henry, or 17 miles east of Kingstree, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Johnsonville, Hemingway, Galivants Ferry, Poston, Nesmith, Brittons
Neck, Indiantown, Gresham, Henry, Kingsburg, Outland, Aynor and
Stuckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 AM EDT for northeastern
South Carolina.

LAT...LON 3366 7966 3414 7946 3403 7916 3378 7932
      3377 7934 3374 7936 3369 7941 3367 7942
      3365 7942 3358 7945
TIME...MOT...LOC 0726Z 204DEG 41KT 3370 7953

TRA
Special weather statement, May 5, 3:00 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
400 AM EDT FRI MAY 5 2017

NCZ099-SCZ024-033-053-050830-
Columbus NC-Inland Horry SC-Marion SC-Dillon SC-
400 AM EDT FRI MAY 5 2017

...Strong thunderstorms racing across Aynor, Mullins, Nichols,
Fair Bluff early this morning...

At 400 AM EDT, Doppler radar was tracking a strong thunderstorm over
Gapway, or near Mullins, moving northeast at 60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mullins, Fair Bluff, Lake View, Boardman, Galivants Ferry, Fork,
Cherry Grove, Gapway, Rains, Smithboro, Kemper, Evergreen, Aynor,
Nichols, Cerro Gordo and Carolinas Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 AM EDT for southeastern
North Carolina...and northeastern South Carolina.

LAT...LON 3443 7877 3387 7919 3409 7937 3445 7925
      3430 7907 3431 7906 3431 7904 3435 7903
      3436 7900 3438 7901 3440 7897 3443 7897
      3445 7895 3446 7891 3448 7888
TIME...MOT...LOC 0800Z 208DEG 50KT 3412 7923

TRA
Special weather statement, May 5, 3:09 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
409 AM EDT FRI MAY 5 2017

NCZ105>110-050915-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Inland Pender NC-Coastal New Hanover NC-Coastal Brunswick NC-
409 AM EDT FRI MAY 5 2017

...SPECIAL WEATHER STATEMENT FOR NEW HANOVER...PENDER AND
NORTHEASTERN BRUNSWICK COUNTIES UNTIL 515 AM EDT...

At 409 AM EDT, Doppler radar was tracking a strong thunderstorm over
Kure Beach, moving north at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wilmington, Leland, Carolina Beach, Burgaw, Wrightsville Beach, Kure
Beach, Surf City, Snows Cut, South Masonboro Island, Figure Eight
Island, Rich Inlet, North Masonboro Island, Hampstead, Topsail Beach,
Penderlea, Hightsville, Long Creek, Cape Fear Community College North
Campus, Wilmington International Airport and Murrayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 900 AM EDT for southeastern
North Carolina.

LAT...LON 3432 7769 3424 7777 3415 7784 3395 7793
      3396 7802 3473 7807 3472 7792 3459 7762
      3448 7758 3444 7752
TIME...MOT...LOC 0809Z 191DEG 47KT 3402 7790

SHK
Special weather statement, May 5, 4:25 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
525 AM EDT FRI MAY 5 2017

NCZ106-050945-
Coastal Pender NC-
525 AM EDT FRI MAY 5 2017

...SPECIAL WEATHER STATEMENT FOR  UNTIL 545 AM EDT...

At 525 AM EDT, Doppler radar was tracking a strong thunderstorm over
Woodside, or near Surf City, moving north at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Surf City and Topsail Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 900 AM EDT for southeastern
North Carolina.

LAT...LON 3440 7758 3437 7763 3439 7767 3446 7758
      3447 7757 3447 7756 3446 7754 3444 7752
TIME...MOT...LOC 0925Z 200DEG 17KT 3442 7762

SHK

The radar

The Wilmington radar (KLTX), 73 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pender

When
May 5, 4:29 AM EST to 4:30 AM EST
Where
Pender County, 3.73 mi NE of Malpass Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.543, -78.011

A large tree was reported down along Highway 53 near Pender High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701405.